|LETTER TO THE EDITOR
|Year : 2016 | Volume
| Issue : 1 | Page : 112-113
Pulmonary artery thrombosis mimicking disease progression in metastatic renal cell carcinoma on Sunitinib
M Ahmad, SVSS Prasad, MV Krishna, V Lavingia
Department of Medical Oncology, Apollo Cancer Hospital, Apollo Health City, Jubilee Hills, Hyderabad, Telangana, India
|Date of Web Publication||28-Apr-2016|
Department of Medical Oncology, Apollo Cancer Hospital, Apollo Health City, Jubilee Hills, Hyderabad, Telangana
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Ahmad M, Prasad S, Krishna M V, Lavingia V. Pulmonary artery thrombosis mimicking disease progression in metastatic renal cell carcinoma on Sunitinib. Indian J Cancer 2016;53:112-3
|How to cite this URL:|
Ahmad M, Prasad S, Krishna M V, Lavingia V. Pulmonary artery thrombosis mimicking disease progression in metastatic renal cell carcinoma on Sunitinib. Indian J Cancer [serial online] 2016 [cited 2021 Jun 15];53:112-3. Available from: https://www.indianjcancer.com/text.asp?2016/53/1/112/180852
Vascular endothelial growth factor (VEGF) receptor tyrosine kinase inhibitor (TKI), Sunitinib is the standard of care in the management of metastatic renal cell carcinoma (RCC). Thromboembolism is a known complication of VEGF pathway inhibitors, especially with bevacizumab. Thromboembolism with Sunitinib is debatable., We present pulmonary artery thrombosis mimicking disease progression in a patient with metastatic RCC while on Sunitinib.
A 57-year-old male presented in September, 2013 with an 8 cm left renal mass. Metastatic workup was negative. Left radical nephrectomy was done and histopathology revealed clear cell RCC, pT3N0. He was on the follow-up since.
After 8 months, he presented with hemoptysis. Computed tomography (CT) scan of the chest revealed bilateral basal lung nodules and multiple mediastinal lymph nodes. Endoscopic ultrasound
(US) guided fine-needle aspiration cytology confirmed RCC recurrence on histopathology. He was started on Sunitinib therapy.
About 7 weeks into the treatment he presented with breathlessness. CT scan revealed a right lower lobe lung consolidation and pleural effusion [Figure 1] suggestive of progressive disease. However, there was regression with necrosis in the mediastinal lymph nodes. Effusion was hemorrhagic, but without malignant cells. In view of the discordant findings, CT angiography of the chest was done, which showed right lower lobe pulmonary arterial thrombosis [Figure 2]. There was no thrombosis anywhere else on US Doppler studies. He was started on therapeutic anticoagulation. On follow-up 8 weeks later, he is responding well to the treatment.
|Figure 1: Right lower lobe lung consolidation (yellow arrow) and right side pleural effusion (red arrow)|
Click here to view
|Figure 2: Thrombosed right lower lobe pulmonary artery (yellow arrow). Normal contrast filled left lower lobe pulmonary artery (red arrow)|
Click here to view
Agents blocking VEGF pathway can theoretically interfere with the VEGF pathway active in normal tissues explaining the adverse effects on blood vessels like thromboembolism. In a large meta-analysis by Choueiri et al., analyzing the question of thromboembolism with Sunitinib and Sorafenib, the incidence of arterial thromboembolic events was 1.4% (relative risk of 3.0 compared to controls). On the contrary, another meta-analysis showed that VEGF-TKIs do not increase the risk of thromboembolism significantly. The question remains unresolved but appropriate patient selection is important, and the index of suspicion for thromboembolism should be high while using these agents.
The appearance of lung consolidation in our case raised the suspicion of progressive disease, as consolidation in the lung often mimics cancer progression. In view of the mediastinal lymph nodes showing a partial response, an alternative cause of the lung lesion was considered, and pulmonary artery thrombosis was confirmed.
In our patient, there was a temporal association of starting Sunitinib and appearance of thrombosis. After stopping Sunitinib and starting anticoagulation, our patient improved clinically. We consider Sunitinib as the cause of thrombosis in our patient.
Thromboembolism should be excluded in appropriate scenarios when a patient on Sunitinib shows signs of clinical deterioration before labeling it as disease progression.
| » Acknowledgments|| |
- Alka Chengapa, MD, Department of Radiology, Apollo Health City, Jubilee Hills Hyderabad, India
- Fowad A. Khaliq, MBBS, Department of Medical Oncology, Apollo Health City, Jubilee Hills Hyderabad, India.
| » References|| |
Escudier B, Pluzanska A, Koralewski P, Ravaud A, Bracarda S, Szczylik C, et al
, AVOREN Trial investigators. Bevacizumab plus interferon alfa-2a for treatment of metastatic renal cell carcinoma: A randomised, double-blind phase III trial. Lancet. 2007;370(9605):2103.
Choueiri TK, Schutz FA, Je Y, Rosenberg JE, Bellmunt J. Risk of arterial thromboembolic events with sunitinib and sorafenib: A systematic review and meta-analysis of clinical trials. J Clin Oncol 2010;28:2280-5.
Qi WX, Min DL, Shen Z, Sun YJ, Lin F, Tang LN, et al
. Risk of venous thromboembolic events associated with VEGFR-TKIs: A systematic review and meta-analysis. Int J Cancer 2013;132:2967-74.
[Figure 1], [Figure 2]
|This article has been cited by|
| || |
| ||Reactions Weekly. 2016; 1605(1): 166 |
|[Pubmed] | [DOI]|